Somogoyi Rebound: When More Insulin Hurts, Not Helps
A few days ago I got this note from a customer:
My dog has been experiencing sustained high blood glucose levels over the past few days, but increasing insulin doses hasn't helped bring her levels down. Do you know what the issue might be? I can't get a hold of my veterinarian this late. Any advice would be appreciated!
Unfortunately, this sounds like a very common occurrence in diabetic dogs called Somogyi Rebound. A Somogyi Rebound occurs when a dog receives too much insulin and their bodies respond by breaking down glycogen stored in the liver. This new glucose is then dumped into the blood stream, thereby increasing their BG levels.
The natural reaction of diabetic dog owners (especially new ones) is to then increase the insulin dose. Ella experienced a Somogyi Rebound within a few months of her diagnosis and I continued to increase her insulin doses because the high BG levels scared me!
However, this is the exact opposite thing you want to do. A Somogyi Rebound is actually a signal that you want to decrease your dog's insulin doses.
The best way to spot a Somogyi Rebound is by regularly home testing your dog and monitoring their glucose curves. If you see very sharp peaks and valleys, rather than rolling gradual hills, this could be a sign that your dog is going through a rebound.